Alert archive / Illinois / River Flood Warnings in 2019
River Flood Warning 97, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood warning at May 7, 2019, 9:11 AM CDT for Hancock County, McDonough County, Illinois. It was in force for 49 hr.
The area
The counties it named.
The facts
- Issued
- May 7, 2019, 9:11 AM CDT (14:11 UTC)
- Expired
- May 9, 2019, 10:38 AM CDT
- In force
- 49 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Hancock County, IL, McDonough County, IL
The radar
The Quad Cities radar (KDVN), 134 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point La Moine River at Colmar (CLMI2). The gauge peaked at 21.12 ft at May 8, 2019, 2:00 PM CDT.
- Action stage
- 19 ft
- Minor stage
- 20 ft
- Moderate stage
- 22 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05584500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at May 7, 6:09 AM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 7, 6:09 AM CDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 609 AM CDT Tue May 7 2019 ...AVIATION UPDATE... .SYNOPSIS... Issued at 349 AM CDT Tue May 7 2019 A 1027mb high was positioned over Manitoba into northern North Dakota and Minnesota. This high pressure system was influencing the wind field all the way through eastern Iowa and northwest Illinois. Locally, winds were out of the ENE and temps were in the low to mid 50s on average. The slow moving band of rain from earlier tonight, which was locally heavy at times, has now weakened and shifted east of the forecast area. It lined up with a corridor of lower tropospheric convergence (a boundary) and frontogenetic response -- strongest near 850mb, which is highlighted on the SPC Mesoanalysis. With that said, there are residual light showers from the Quad Cities and points to the east that will take another 1-2 hours before exiting the area. && .SHORT TERM...(Today and Tonight) ISSUED AT 349 AM CDT Tue May 7 2019 Clouds and a cool east flow will hold temps in the 50s today. Rain chances increase through the afternoon as another round of stratiform precipitation, on the northern edge of a decaying mesoscale convective system or MCV over Kansas and Missouri, moves in from the southwest. Best chances for appreciable rain are along/south of highway 30, and PWATs increasing to 1.25+ inches will support heavy downpours. Low MUCAPE could lead to occasional lightning with this activity. We'll also be in a favorable region for upper divergence with the right entrance region of an upper jet overhead. Thus, the setup looks favorable for increasing areal coverage of the rain through the late afternoon into the evening. Into tonight, lee-side low formation in the Central Plains and a strengthening low-level jet downstream will result in strong water vapor transport into Iowa and Illinois. So, in addition to having large scale divergence in the entrance region of an upper jet, deep layer warm air advection and elevated instability will ramp up, thereby promoting redevelopment of showers and thunderstorms. Model consensus focuses the heaviest rain southeast of a Dubuque to Cedar Rapids line, where the hardest hit areas could have 1-2 inches by early Wednesday morning. Certainly have to watch this period for flashing flood potential as PWATs approach 1.50 inches. In coordination with surrounding WFOs, held off on a watch for now. Later shifts will have to re-evaluate. Uttech .LONG TERM...(Wednesday through Monday) ISSUED AT 349 AM CDT Tue May 7 2019 Focus is with potential for heavy rain and severe weather on Wednesday. Wednesday through Thursday... Models remain consistent on ejecting a shortwave trough from the southern Rockies to the Upper Midwest during the period. Good moisture transport on strengthening 925-850 southerly flow will assist in precipitable water values climbing to around 1.5 inches by Wednesday evening. Forcing and deep tropospheric moisture along with enhanced low level baroclinic zone aided by easterly flow off Lake Michigan, will support the threat for heavy rainfall. General consensus tonight is a northwest shift to heaviest rain axis (across our northwest counties and even further west), as track of shortwave and strongest theta-e advection are further west. This shift in the axis owes to overall low confidence on placement and therefore precludes any hydro headlines at this time. Forcing and moisture would support 2-4 inch totals in heaviest axis, but just where this will be is still far from certain. If amounts come in on the lower side of this range, then most likely scenarios for the Mississippi River remain either the river to leveling off, or possibly seeing renewed rises BUT below recent crest levels. Another notable shift tonight is with the warm sector, as the general model consensus has brought this further north. However, what happens late tonight into Wednesday morning in terms of convection and coverage will likely play a pivotal role in determining the eventual location of the warm front on Wednesday. Best guess for now based on a general consensus is between Hwy 30 and I-80. Not only will the location of the front be crucial to the temperature forecast, it will also be critical for severe weather potential. Right now it appears a conditional severe weather risk exists for Wed PM/Eve dependant upon sufficient destabilization and heating of warm sector, and moisture quality which models are showing varying signals with magnitude of surface dew points (ranging from upper 50s to mid 60s). Deep layer shear of 30-40 kts, and at least modest instability (MUCAPE of 1000-2000 j/kg) lend to severe potential. While large hail can't be ruled out with any rotating storms, it would appear as though the primary threat is with surface based storms and an attendant wind threat, and tornado potential with the locally backed surface flow along the warm front. Will definitely have to keep an eye on any changes to the degree of instability and moisture quality, both of which will be pivotal in determining the extent and magnitude of severe weather potential Wed PM/Eve. Friday through early next week... No major changes to overall theme of a drier and cooler pattern taking shape, as eastern Pacific ridge maintains NW flow aloft over the central CONUS. Still seeing a signal for a few shortwaves being shuttled down across the region with attendant shower chances, and followed by reinforcing bouts of cooler air with passage of surface cold fronts. Timing is still varied in the models but generally suggestive of late Sat/Sun and then again just beyond the end of the period toward the middle of next week. Lots of dry hours, and any rain should have no impact on river levels. While temperatures will be cooler and mainly 60s for highs, with sunshine it will still be plenty nice. Lows mainly 40s with potential for one or two nights to dip into the mid/upper 30s in sheltered areas, especially Friday night and Sunday night based on current generalized timing of low level ridging. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning) ISSUED AT 553 AM CDT Tue May 7 2019 MVFR/IFR at KBRL and KMLI early this morning should improve over next few hours, with VFR prevailing at all sites through much of the day. Rain may spread in from the SW this afternoon, but confidence is low on how far north it reaches. Used PROB30 groups in the TAFs to message the lower confidence. Rain chances, and threat for isolated storms at KMLI and KBRL, increase tonight. This influx of moisture will likely be accompanied by IFR/LIFR ceilings. Otherwise, east winds between 10-20 kts with gusts up to 25 kts are forecast through the period. && .HYDROLOGY... Issued at 349 AM CDT Tue May 7 2019 Swaths of heavy rain occurred yesterday afternoon and evening south of I-80 with some localized areas picking up over an inch per radar estimates and obs. The gage site on the La Moine River recorded 1.32 inches of rain, which has led to a notable rise though it's still well below Action stage at this time. The heavy rain also brought some minor rises of 0.1 to 0.3 feet on the Mississippi River at Keokuk LD19 and Gregory Landing, but both appear to be cresting at that slightly higher level and will soon be back to falling. ...Previous Discussion... Significant rainfall remains likely over our entire area through Thursday. However, unlike what is appeared a few days ago, the rain does not appear to be multiple consecutive heavy rains of 1 to 2 inches, but rather a 0.25 to 0.50 events, followed by a 1 to 2 inch event Wednesday. That will certainly impact us, but is not as maximized in run off as the 1-2, 1-2, 1-3 that was possible a few days ago. For this reason, we are messaging that tributary river flooding is likely going into late week, and that rises remain possible on the Mississippi, however, since the worse case timing scenario is far less likely, we are messaging that higher crests than last week are not expected on the Mississippi River. Rainfall in the river forecasts remains tied to 24 hour QPF. Thus, the rises possible in the days ahead, are not yet in official forecasts with the bulk of rain anticipated in the Tuesday night through Thursday morning time frame && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Uttech SHORT TERM...Uttech LONG TERM...McClure AVIATION...Uttech HYDROLOGY...McClure
Hazardous weather outlook, May 7, 4:32 AM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 432 AM CDT Tue May 7 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-080945- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 432 AM CDT Tue May 7 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Rounds of showers and thunderstorms are expected this afternoon and tonight. The primary concern is heavy rain because the ground is very saturated. Localized street flooding or ponding of water in poor drainage areas is possible in locations that receive heavy rainfall rates. The heaviest rain is forecast to fall to the southeast of a line from Dubuque to Cedar Rapids. The hardest hit areas may receive 1 to 2 inches by early Wednesday morning. Runoff from the rain will likely lead to rises on area rivers, aggravating the ongoing flooding. Flooding will continue along the Mississippi River, and portions of the Rock and Iowa Rivers. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Severe thunderstorms are possible Wednesday afternoon and evening, mainly south of the Highway 30 corridor, as a warm front lifts northward into the region. The primary hazard is damaging winds. However, a tornado risk may also exist along the warm front. Flooding will continue along the Mississippi River, and portions of the Rock and Iowa Rivers. Please see the latest Flood Statements and Flood Warnings for details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight, but may be needed Wednesday afternoon and evening across portions of the outlook area. Rainfall amounts in excess of one inch would be appreciated. Uttech/McClure
In the hours before
Local storm report, May 7, 9:08 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
908 AM CDT TUE MAY 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 AM HEAVY RAIN CAMBRIDGE 41.30N 90.20W
05/07/2019 M1.10 INCH HENRY IL TRAINED SPOTTER
&&
DCThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 9:19 AM CDT | River Flood Warning | DVN | Johnson, Washington | 4 days |
| May 7, 9:19 AM CDT | River Flood Warning | DVN | Cedar, Louisa, Muscatine | 21 days |
| May 7, 9:19 AM CDT | River Flood Warning | DVN | Benton, Iowa | 21 days |
| May 7, 10:04 AM CDT | River Flood Warning | DVN | Clinton, Scott | 21 days |
| May 7, 10:04 AM CDT | River Flood Warning | DVN | Des Moines, Henry, Lee | 6 days |
| May 7, 11:01 AM CDT | River Flood Warning | DVN | Lee | 4 days |
| May 6, 7:55 PM CDT | Special Weather Statement | DVN | Hancock | 65 min |
| May 6, 8:39 PM CDT | Special Weather Statement | DVN | Hancock | 36 min |
| May 6, 9:17 PM CDT | Special Weather Statement | DVN | Hancock | 58 min |
| May 6, 9:57 PM CDT | Special Weather Statement | DVN | Hancock, McDonough | 2 hr |
| May 6, 10:46 PM CDT | Flash Flood Warning | DVN | Hancock | 2 hr |
| May 7, 12:33 AM CDT | Special Weather Statement | DVN | Bureau, Henry | 42 min |
Nearby
River Flood Warnings in Illinois, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.